question-icon

My adult daughter (age 34) is diagnosed and is on

default
Posted on Thu, 14 Mar 2019
Question: My adult daughter (age 34) is diagnosed and is on Haldol dec shot once per month. She has no idea she has been psychotic or needs medicine despite 5 hospitalizations. I have no way to enforce that she sees a doctor or continues her shots. She has agreed to the shot for the past 2 months since her last hospitalization, but I am afraid one day she will refuse it as she has refused to take all medicines since her 2016 onset of schizophrenia. What medically could happen if she refuses her shots (besides her sliding back into psychosis). Is there withdrawal from Haldol?
doctor
Answered by Dr. Seikhoo Bishnoi (29 minutes later)
Brief Answer:
Few options are there for such patients.

Detailed Answer:
Hello thanks for using ask a doctor service

As such there are no withdrawals from Haloperidol long acting injections. But stopping the drug might result in relapse of psychotic symptoms. You've mentioned that she has Schizophrenia and regular treatment is needed to maintain functionality.

You should build a rapport with her and continue to talk with her so that she has confidence in you. If she refuses to take medicines then other option is to give her medicines that can be given by mixing with food or liquids. These medicines are tasteless and odourless and can be given even without knowledge of the patient. But for this you will have to convince her psychiatrist for that.

Since she is ready for shots as of now so no need to get worried. She will be alright.

Thanks.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5181 Questions

premium_optimized

The User accepted the expert's answer

Share on
My adult daughter (age 34) is diagnosed and is on

Brief Answer: Few options are there for such patients. Detailed Answer: Hello thanks for using ask a doctor service As such there are no withdrawals from Haloperidol long acting injections. But stopping the drug might result in relapse of psychotic symptoms. You've mentioned that she has Schizophrenia and regular treatment is needed to maintain functionality. You should build a rapport with her and continue to talk with her so that she has confidence in you. If she refuses to take medicines then other option is to give her medicines that can be given by mixing with food or liquids. These medicines are tasteless and odourless and can be given even without knowledge of the patient. But for this you will have to convince her psychiatrist for that. Since she is ready for shots as of now so no need to get worried. She will be alright. Thanks.